Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 11, NWS Jacksonville, FL

April 2, 2002Duval County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Apr 2, 2002, 7:54 PM EST for Duval County, Florida. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 2, 2002, 7:54 PM EST (00:54 UTC)
Expired
Apr 2, 2002, 8:45 PM EST
In force
51 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Duval County, FL

The radar

The Jacksonville radar (KJAX), 17 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 2, 8:14 PM ESTHail 0.75Jax Herlong Arpt, FLNear Interstate 10 and 295 interchange.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 0.9 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2002-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2002-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2256 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 030054
SVRJAX
FLC031-030145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
754 PM EST TUE APR 2 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DUVAL COUNTY IN NORTHEAST FLORIDA

* UNTIL 845 PM EST

* AT 754 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 4 MILES NORTHWEST OF
  JACKSONVILLE HEIGHTS...OR ABOUT 11 MILES NORTHWEST OF ORANGE
  PARK...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 845 PM EST...
  NORMANDY AND JACKSONVILLE HEIGHTS...
  RIVERSIDE AND SAN MARCO...
  DOWNTOWN JACKSONVILLE...
  TALLYRAND AND ARLINGTON...
  JACKSONVILLE INTERNATIONAL...
  OCEANWAY...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT
SEVERE WEATHER.

$$


ZAPPE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 7:48 PM EST, 6 minutes earlier.

Area forecast discussion, Apr 2, 7:48 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
748 PM EST TUE APR 02 2002

CURRENTLY...THE COMBO OF AN UPPER LEVEL SHORT WAVE WITH THE MERGE OF
THE E/W COAST SB FLOW SPAWNED SEVERE STORMS THIS AFTERNOON AND
EVENING OVER OUR FL FORECAST AREA (FA). LARGE HAIL UP TO GOLF BALL
SIZE WAS ASSOCIATED WITH A CELL THAT MOVED OVER MACCLENNY IN BAKER
COUNTY...AND AT LEAST DIME SIZE HAIL WAS REPORTED WITH NUMEROUS OTHER
CELLS OVER PUTNAM AND NASSAU COUNTIES. FREQUENT CLOUD TO CLOUD
LIGHTNING IS NOW ASSOCIATED WITH CELLS OVER CLAY COUNTY.

FORECAST...SEVERAL RESIDUAL OUTFLOW BOUNDARIES EXIST OVER THE FA.
EVEN THOUGH DAYTIME HEATING HAS BEEN LOST AND VILS HAVE SIGNIFICANTLY
DROPPED...CONVERGING BOUNDARIES AND DEW-POINTS NEAR 70 DEGREES OVER
NE FL AND SE GA MAY SQUEEZE MORE PRECIPITATION OUT OF THE AIRMASS
THIS EVENING...ENDING BY MIDNIGHT. ZONES HAVE BEEN ACCOUNTED FOR THE
PRECIP AND POSSIBILITY OF ADDITIONAL CONVECTION.

.JAX...
.GA...NONE.
.FL...NONE.

PUBLIC...BROYLES

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 8:30 AM ESTSevere Thunderstorm WarningJAXBradford, Clay45 min
Apr 3, 9:32 AM ESTSevere Thunderstorm WarningJAXDuval43 min
Apr 3, 9:44 AM ESTSpecial Marine WarningJAX91 min

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.